Alert archive / North Carolina / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Newport/Morehead City, NC

July 11, 2012Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this areal flood advisory at Jul 11, 2012, 5:09 PM EDT for Onslow County, North Carolina. It was in force for 81 min.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 5:09 PM EDT (21:09 UTC)
Expired
Jul 11, 2012, 6:30 PM EDT
In force
81 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS82 KMHX 112109
FLSMHX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
509 PM EDT WED JUL 11 2012

NCC133-112230-
/O.NEW.KMHX.FA.Y.0021.120711T2109Z-120711T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONSLOW NC-
509 PM EDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW
  RIVER AIR STATION...JACKSONVILLE...HALF MOON...CAMP LEJEUNE MAIN
  GATE...

* UNTIL 630 PM EDT

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SLOW MOVING CLUSTER OF HEAVY SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
NEAR JACKSONVILLE. THE STORMS ARE MOVING VERY LITTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3490 7763 3489 7728 3466 7728 3466 7737
      3467 7737 3467 7738 3466 7738 3465 7763

$$

11

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this areal flood advisory went out at Jul 11, 3:52 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 11, 3:52 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT WED JUL 11 2012

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER OVER EASTERN NORTH CAROLINA THROUGH
THURSDAY. THE FRONT WILL LIFT NORTH THIS WEEKEND AS HIGH PRESSURE
BUILDS IN FROM THE WESTERN ATLANTIC.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
AS OF 330 PM WED...THE STALLED FRONTAL BOUNDARY IS CURRENTLY
ORIENTED WEST TO EAST FROM NEAR KENANSVILLE TO CAPE HATTERAS AND
WILL CONTINUE TO PUSH SLOWLY TO THE SOUTH THROUGH THIS EVENING. AN
OUTFLOW BOUNDARY EXIST ACROSS THE SOUTHERN PORTIONS OF THE
CWA...WHICH HAS BEEN PROPAGATING SOUTH TOWARDS THE CRYSTAL COAST
OVER THE PAST FEW HOURS. CONVECTION HAS REMAINED ALONG/JUST BEHIND
THE MAIN STALLED BOUNDARY WITH A FEW CELLS TRAINING OVER LENOIR
AND GREENE COUNTIES. CONVECTION IS ALSO INITIATING ALONG THE
SOUTHERLY MOVING OUTFLOW BOUNDARY WHERE SPC MESOANALYSES INDICATE
BETTER INSTABILITY EXISTS...AND VIS SAT SHOWS GREATER INSOLATION.
WEAK SEA BREEZE BOUNDARY WILL INTERSECT THE OUTFLOW BOUNDARY OVER
THE NEXT FEW HOURS AND MAY BE THE FOCUS FOR HEAVY RAIN/THUNDERSTORM
DEVELOPMENT GIVEN CONVERGENCE AND AREA WIDE PWATS 2 INCHES OR
GREATER. COULD ALSO SEE MINOR FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS.

CANNOT RULE OUT A FEW STRONG TO MARGINALLY SEVERE TSTMS THROUGH
LATE THIS AFTERNOON. DAMAGING WIND GUSTS WILL BE THE PRIMARY
SEVERE THREAT BUT CANNOT RULE OUT A WEAK TORNADO OR WATERSPOUT
DEVELOPING ALONG THE BOUNDARY AGAIN TODAY. A WATERSPOUT LIKELY
OCCURRED ACROSS THE CENTRAL PAMLICO SOUND EARLIER THIS AFTERNOON
AS RADAR IMAGERY INDICATED A STRONG VELOCITY COUPLET.

SKIES WILL REMAIN MOSTLY CLOUDY ACROSS EASTERN NC TONIGHT...HOWEVER
CLEARING SKIES MAY DEVELOP ACROSS FAR NORTHEASTERN PORTIONS OF THE
CWA...FARTHEST AWAY FROM THE STALLED FRONTAL BOUNDARY. SHOWERS AND
THUNDERSTORMS MAY PERSIST FOR SOUTHERN ZONES NEAR THE STALLED
BOUNDARY OVERNIGHT. TEMPS WILL REMAIN IN THE UPPER 60S INLAND TO
LOWER 70S ALONG THE COAST.

&&

.SHORT TERM /THURSDAY/...
AS OF 330 PM WED...THE STALLED BOUNDARY WILL REMAIN LOCATED ACROSS
SOUTHERN PORTIONS OF EASTERN NC EARLY THURS. LOW LEVEL THICKNESSES
WILL CHANGE LITTLE FROM YESTERDAY RANGING 1410-1415 METERS. CLOUD
COVER WILL MODERATE TEMPS WHICH ARE EXPECTED TO RANGE IN THE M80S.
WILL MAINTAIN HIGH CHANCE POPS FOR THE MORNING...INCREASING TO
LIKELY INLAND WITH DAYTIME HEATING AND BETTER INSTABILITY IN THE
AFTERNOON. THE FRONT WILL BEGIN TO PUSH BACK NORTH BY LATE AFTERNOON.
THE STORM PREDICTION CENTER CONTINUES TO LIST THE REGION IN
GENERAL THUNDER RISK. CONTINUED RISK FOR STRONG TO SEVERE
THUNDERSTORMS...SOME WHICH MAY HAVE HEAVY RAIN AND DAMAGING WIND
GUSTS. FORECAST SOUNDINGS CONTINUE TO INDICATE PWATS 1.75-2.00
INCHES WITH WEAK STEERING FLOW...THUS MAY SEE LOCALIZED FLOODING
SHOULD CELLS TRAINING OVER ONE LOCATION FOR SEVERAL HOURS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FORCING ALOFT BEGINS TO WEAKEN THU EVE AS SUBTROPICAL RIDGE OVER
THE WESTERN ATLANTIC BUILDS WEST. STILL HAVE DEEP MOISTURE IN
PLACE ALONG WITH THE WEAK LINGERING SFC BNDRY SO WILL CONT LOW
RAIN CHANCES THU NIGHT. UPPER RIDGE CONTINUES TO EXPAND OVER THE
REGION FRI THRU THE WEEKEND WITH PRECIP CHANCES CONTINUING TO
DIMINISH. CONT CHANCE POPS INLAND FRIDAY (SLIGHT CHANCE COAST) FOR
MAINLY SEA BRZ ACTIVITY. SAT THRU MON LOOKS MAINLY DRY WITH
DECREASING MOISTURE AND LITTLE FORCING WITH UPPER RIDGE OVER THE
AREA. BY TUE THE UPPER RIDGE BEGINS TO WEAKEN WITH BROAD UPR TRF
APPROACHING FROM THE W SO ADDED SLIGHT CHC POPS INLAND. HIGH TEMPS
MAINLY IN THE MID/UPR 80S FRI. AS HGTS INCREASE AND MOISTURE
DECREASES EXPECT LOWER 90S INLAND SAT INTO WED.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
.SHORT TERM /THROUGH TONIGHT/...
AS OF 130 PM WED...MVFR CONDITIONS EXPECTED TO CONTINUE FOR THE
NEXT SEVERAL HOURS AS NUMEROUS SHOWERS AND THUNDERSTORMS TSTMS
WILL CONTINUE ALONG A STALLED FRONTAL BOUNDARY. THE BOUNDARY WILL
SLOWLY SAG FARTHER SOUTH THIS EVENING AND OVERNIGHT. GOOD CLOUD
COVERAGE WILL LIKELY LIMIT WIDESPREAD FOG DEVELOPMENT AGAIN
TONIGHT BUT EXPECT TO SEE WIDELY VARIABLE CIGS/VSBYS AGAIN LATE
TONIGHT. HAVE IMPROVED VSBYS/CEILINGS BY 13/14Z FOR ALL TAF SITES
BUT MAY SEE LOW CLOUDS IN MVFR/IFR CONDITIONS PERSIST THROUGH THE
MORNING THURS AS THE STALL BOUNDARY WILL BE OVERHEAD. SHOWERS AND
THUNDERSTORMS ARE AGAIN EXPECTED ON THURS AFTERNOON.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOG/STRATUS GOOD BET FRI MORN WITH LIGHT TO CALM WINDS AND MOIST LOW
LVLS. ISOLD/SCT CONVECTION EXPECTED DURING THE AFTN FRIDAY AND
SATURDAY WITH POSSIBLY SOME BRIEF REDUCTIONS IN CIGS/VSBYS. UPPER
RIDGE OVER THE WESTERN ATLANTIC EXPANDS OVER THE REGION OVER THE
WEEKEND AND INTO EARLY NEXT WEEK WITH MAINLY VFR AFTER ANY EARLY
MORNING FOG/STRATUS BURNS OFF.

&&

.MARINE...
.SHORT TERM /THROUGH TONIGHT/...
AS OF 345 PM WED...LATEST SURFACE AND BUOY OBSERVATIONS INDICATE
NE WINDS 7-11 KNOTS FOR THE NORTHERN/CENTRAL WATERS AND
ALBEMARLE SOUNDS...AND WEAK SOUTHERLY FLOW FOR THE SOUTHERN WATERS.
THE STALLED FRONTAL BOUNDARY IS LOCATED WEST TO EAST FROM NEAR
KENANSVILLE TO CAPE HATTERAS AND WILL CONTINUE TO PUSH SLOWLY
THROUGH TONIGHT. WINDS WILL CONTINUE TO BE FROM NORTHEAST/EASTERLY
FOR THE NORTHERN AND CENTRAL WATERS BEHIND THE FRONT...BUT REMAIN
LIGHT AND VARIABLE ACROSS SOUTHERN WATERS NEAR THE FRONT. SPEEDS WILL
REMAIN 15 KT OR LESS FOR THE NORTHERN/CENTRAL WATERS WITH 5 TO 10
KNOTS FOR THE SOUTHERN COASTAL ZONES. SEAS EXPECTED TO REMAIN
AROUND 2-4 FT THROUGH THURS. THE FRONT WILL LIFT NORTH ACROSS THE
WATERS LATE THURS WITH CONTINUES POTENTIAL FOR SHOWERS AND
THUNDERSTORMS.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED THIS FCST PERIOD.
WEAK FRONT OVER SRN TIER THU NIGHT WILL GRADUALLY WASH OUT INTO
FRI. LIGHT TO MODERATE SE/S WINDS TAKE HOLD FRIDAY AND CONTINUE
THRU MUCH OF THE UPCOMING WEEKEND. WINDS BECOME MORE SW AND
INCREASE SOMEWHAT AS THERMAL TROF SETS UP INLAND MONDAY. 2 TO 3 FT
SEAS GRADUALLY BUILD TO 3 TO 4 FT WITH SOME 5 FOOTERS POSSIBLE
OUTER WTRS SUNDAY INTO MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...BTC/RF
AVIATION...BTC/RF/DAG
MARINE...BTC/RF/DAG
Hazardous weather outlook, Jul 11, 4:17 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT WED JUL 11 2012

NCZ029-044>047-079>081-090>095-098-103-104-120830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
417 AM EDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP AGAIN
TODAY. THE STORMS WILL HAVE THE CAPABILITY OF PRODUCING HEAVY
RAINFALL BRINGING LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...STRONG TO MARGINALLY SEVERE WIND GUSTS AND AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 4:09 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT WED JUL 11 2012

NCZ098-112100-
ONSLOW-
409 PM EDT WED JUL 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 500
PM EDT...

AT 410 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CATHERINE LAKE...OR ABOUT 5 MILES SOUTHWEST OF HALF MOON...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW RIVER AIR
STATION...HALF MOON...JACKSONVILLE...JACKSONVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3482 7767 3494 7744 3491 7737 3493 7736
      3494 7734 3493 7727 3476 7718 3471 7740
      3471 7741 3470 7742 3466 7758
TIME...MOT...LOC 2010Z 245DEG 7KT 3478 7752

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:21 PM EDTSpecial Marine WarningMHX39 min
Jul 11, 4:09 PM EDTSpecial Weather StatementMHXOnslow51 min
Jul 11, 7:01 PM EDTSpecial Weather StatementMHXDuplin, Onslow59 min

Nearby

Areal Flood Advisories in North Carolina, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.